Statin Drugs, CoQ10, and Vitamin D: What You Need to Know and Why
One of the most commonly prescribed drugs for adults is a drug from the Statin class. These drugs are intended to lower cholesterol in an effort to decrease the risk of developing a heart attack
Look around you at your co-workers, family members, friends, or even just those at the supermarket. Either you or one of these people is taking or have taken a Statin drug. It has been estimated that 8 out of 10 adults have taken a Statin drug, with over 200 million new prescriptions written each year (some are written for those who took them the previous year).
Unfortunately, they are also the most common drug that people stop taking because of its side effects. It is estimated that 54% of those taking Statin drugs stop taking them after 2 – 3 months.
Many of the side effects, however, are caused by a deficiency in CoQ10(short for Coenzyme Q10) resulting from the action of the Statin drug in the liver. It usually takes 3 months for a person to experience the side effects of CoQ10 deficiency.
Statin drugs work in the liver to inhibit the enzyme HMG-CoA reductase.
This enzyme is responsible for manufacturing 70% of the cholesterol the body uses. However, another use of this enzyme is to manufacture CoQ10 which is essential to the body-meaning the body can make all the CoQ10 it needs so long as this enzyme is working. Without that enzyme, the body cannot make the CoQ10, and the body will suffer if the nutrient isn’t supplemented or taken into the body from the diet.
Looking at the side effects that most trouble someone taking a Statin drug. These are the signs of a deficiency of CoQ10:
- memory loss
- shortness of breath
- irregular heart rhythm
- leg cramps or heavy, aching legs
The main symptoms that cause people to stop taking the drug is the effect on the legs. The pain or heaviness sensation. The second-most common is loss of libido or impotence.
CoQ10 in itself has heart-protective properties.
Statin drugs are intended to help reduce the risk of a heart attack. But studies have shown they have little effect on the prevention of a heart attack. Perhaps it is because the drug causes a deficiency in CoQ10.
Several of the other side effects of these drugs are caused by a deficiency of vitamin D; this drug class depletes vitamin D. These side effects are: depression, anxiety, Seasonal Affective Disorder (SAD); shortness of breath; muscle weakness or osteoporosis; loss of or diminished hearing; increased risk of cancer; rheumatic pain; or decreased appetite or food cravings.
Therefore, unless otherwise contraindicated, it is a good idea to supplement with both CoQ10 and vitamin D daily while taking a Statin drug. Although some doctors are recommending fish oil supplements to their patients. Most fish oil supplements do not contain enough of either CoQ10 or vitamin D to offset the deficiency created by the drug.
Therefore, it is recommended a person take 100mg CoQ10 and 50,000 IU vitamin D daily.
If you would like to increase your dietary intake of these nutrients, you can find higher levels of CoQ10 in fish, beef and poultry; or in pistachios or peanuts. Although you can find CoQ10 in foods, most have too low amounts to counteract the deficiency created by a Statin drug. It is best to take a supplement.
For vitamin D, foods rich in this nutrient are cold-water seafood, enriched milk, liver, and fortified cereal. If you get 20 minutes of sunshine daily (unprotected by sunscreen), you are likely getting enough vitamin D to offset the deficiency created by the drug.
Since we are talking about supplements, it may be a good idea to take a supplement to protect the liver. Statin drugs are very hard on the liver and over time, liver damage can occur. Consider a supplement such as Milk Thistle, ALA (alpha-lipoic acid) or NAC (n-acetylcysteine) to help protect the liver from damage.
As a note.
Be aware that a Statin drug interferes with absorption of ALL nutrients ingested. Therefore, it is recommended this drug be taken at bedtime. So those nutrients from your meals throughout the day get absorbed. But do not take with pomegranate or grapefruit juice. These juices increase the side effects of the drug and can greatly increase the risk of liver damage or disease. It may also cause neuropathy (nerve damage).
As always, talk to someone knowledgeable in both supplements and medical drugs before taking any supplements.
It is possible to take a medical drug and diminish or remove the side effects of that drug. Sometimes you need to look to nature to do it. Just be wise and make sure what you take from nature is compatible with the drug.
Disclaimer: The information provided is for educational purposes only. It is important that you not make health decisions or stop any medication without first consulting your personal physician or health care provider.
About the Author
Dr. Ronda Behnke is a distinguished practitioner of Classical Homeopathy and other Natural Healing methods. As co-founder of The Homeopathic Centers of America, Dr. Ronda passes on what she has learned through her seminars, articles, books and when working with individuals. Among her clients, she is known for her exceptional insight and non-judgmental presence.
You can contact Dr. Ronda via the website http://www.MyHCA.org or by calling 920-558-9806. “When it’s time to heal, call me… I will listen to you.”
Article Source: Ezine Articles